Missouri, 2024Tornado and Damaging Winds in Missouri, June 28, 2024
June 28, 2024 · NWS EAX · 6 events in 3 counties and zones
During the afternoon and evening hours of June 28th, storms brought severe weather to portions of NW and western Missouri. Additionally, around 11 pm on June 28th, a lightning strike killed a 53 year old man at the Holden Rodeo.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the afternoon and evening hours of June 28th, storms brought severe weather to portions of NW and western Missouri. Additionally, around 11 pm on June 28th, a lightning strike killed a 53 year old man at the Holden Rodeo.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 28, 5:45 PM CST, 2 hours 17 minutes earlier. Its key messages:
- Strong to severe storms expected overnight, with damaging winds, large hail, and heavy rainfall being the main hazards.
- Temperatures cool temporarily going into the weekend.
- Very hot and humid conditions expected to return next Tuesday.
Area forecast discussion, Jun 28, 5:45 PM CST, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
645 PM CDT Fri Jun 28 2024
.KEY MESSAGES...
- Strong to severe storms expected overnight, with damaging
winds, large hail, and heavy rainfall being the main hazards.
- Temperatures cool temporarily going into the weekend.
- Very hot and humid conditions expected to return next Tuesday.
&&
.DISCUSSION...
Issued at 106 PM CDT Fri Jun 28 2024
Early day storms and showers have mostly moved out of the region
at this point, leaving behind a cooler, moist airmass. Cloud
cover has persisted over much of eastern KS and MO throughout
the day, with some pockets evident on satellite. With these
conditions in place, the risk of severe weather tonight has
become more uncertain. This is in addition to the presence of a
strong capping inversion over the region. If cloudier
conditions continue, then the lack of warming to this airmass
may not destabilize it enough to create energetic storm modes.
However. with some clearing evident within the cloud shield,
there is a non-zero chance of severe development going into the
overnight hours.
With a cold frontal boundary forcing from a surface low and its
coincident upper level trough, a line of precipitation is set
to develop across NW MO and NE KS starting around the evening.
Models such as the NAM Nest and HRRR keep a line of storms
tracking over north-central MO, with the HREF keeping them
organized throughout the night. The likeliest period of impact
will begin at 7pm, with storms tracking southeast into midnight
tonight. Taking a look at forecast soundings before the line of
precipitation moves through, primary threats will be damaging
wind and large hail, with a layer of dry air aloft and a lower
freezing level. Lapse rates are forecast to remain lower around
6.5 degC/km, and forecasted shear values of 40-50 kts could
maintain stronger updrafts in any severe storms that form.
Irregardless of the severe threat, this line of storms will be
efficient precip producers (PWAT values ~2 inches across the
line), and will bring a threat of heavy rainfall to much of
central MO overnight. This will serve to exacerbate hydrologic
headlines in the region. By tomorrow morning, conditions should
become mostly clear as the complex exits towards the southeast
in full.
With the passage of this storm system, temperatures are expected
to fall in the upcoming days with the establishment of a surface
high bringing northerly winds and slightly cooler air to the
area. Afterwards, though, the propagation of this surface high
towards the east alongside its upper level ridge over the
southern CONUS will provide persistent southerly winds. With
these winds, temperatures are expected to rise once more to the
low 90s by early next week. Sporadic shortwave troughs embedded
within the upper level ridge's flow will bring more
opportunities for scattered precipitation moving into next week.
&&
.AVIATION /00Z TAFS THROUGH 00Z SUNDAY/...
Issued at 631 PM CDT Fri Jun 28 2024
Currently VFR at all terminals with southerly winds around 10
knots. Convection has initiated along the cold front over
eastern Kansas. These storms should progress eastward this
evening, likely impacting the terminals in the 2z to 7z time
frame tonight. There could be periods of heavy rain with VSBYs
dropping as low as IFR, along with a chance for hail and strong
wind gusts up to 55 knots. Winds should turn easterly and
eventually northerly by tomorrow morning, remaining at 10 knots
or less, with VFR conditions likely.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
MO...None.
KS...None.
&&
DISCUSSION...CDB
AVIATION...BMW
Hazardous weather outlook, Jun 28, 4:13 AM CST, 15 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
513 AM CDT Fri Jun 28 2024
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-291015-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
513 AM CDT Fri Jun 28 2024
This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.
.DAY ONE...Today and Tonight
Isolated strong thunderstorms are possible late this evening into
tonight.
More detailed information can be accessed at...
https://www.weather.gov/eax/hwo
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
No hazardous weather expected at this time.
More detailed information can be accessed at...
https://www.weather.gov/eax/hwo
In the hours before
Special weather statement, Jun 28, 7:50 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
850 PM CDT Fri Jun 28 2024
MOZ001-011-290215-
Atchison MO-Holt MO-
850 PM CDT Fri Jun 28 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN ATCHISON AND
NORTHWESTERN HOLT COUNTIES THROUGH 915 PM CDT...
At 849 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fairfax, or 10 miles southwest of Tarkio, moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Tarkio, Rock Port, Fairfax, Craig, and Corning.
This includes Interstate 29 between mile markers 89 and 111.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 1100 PM CDT for northwestern
Missouri.
&&
LAT...LON 4027 9518 4026 9516 4020 9516 4014 9543
4019 9548 4022 9547 4024 9547 4027 9556
4029 9555 4030 9557 4041 9559 4047 9518
TIME...MOT...LOC 0149Z 267DEG 18KT 4033 9550
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
MellEvent by event
4 thunderstorm wind, 1 tornado, 1 lightning. Local standard time, as filed.
Tornado, Atchison
- When
- June 28, 8:02 PM CST to 8:03 PM CST
- Where
- Atchison County, 0.87 mi SW of Nishnabotna to 0.76 mi SSW of Nishnabotna
- Rating
- EFU
- Path length
- 0.15 mi
- Path width
- 20 yd
- Reported by
- Emergency Manager
- Coordinates
- 40.290, -95.530
Multiple reports of a tornado near the Missouri River northwest of Corning. Radar imagery paired with various photos and videos suggests it was about one mile east of the Missouri River west of the intersection of Route Z and I Avenue. With no damage, will go down as a brief EF unknown.
Thunderstorm Wind, Cass
- When
- June 28, 9:26 PM CST to 9:27 PM CST
- Where
- Cass County, 0.54 mi E of Cleveland
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 38.680, -94.590
Estimated 60 mph wind gusts in Cleveland per the local fire department.
Thunderstorm Wind, Cass
- When
- June 28, 9:33 PM CST to 9:34 PM CST
- Where
- Cass County, 0.69 mi N of West Line
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.640, -94.580
Power lines downed near West Line just east of the Kansas/Missouri border.
Thunderstorm Wind, Cass
- When
- June 28, 9:35 PM CST to 9:36 PM CST
- Where
- Cass County, 0.88 mi SW of Freeman
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.610, -94.510
Medium sized tree limbs downed near Freeman.
Thunderstorm Wind, Cass
- When
- June 28, 9:43 PM CST to 9:44 PM CST
- Where
- Cass County, 0.88 mi NE of Harrisonville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.660, -94.340
Medium sized tree limbs downed in Harrisonville.
Lightning, Johnson
- When
- June 28, 10:00 PM CST
- Where
- Johnson County, 1 mi SE of Holden
- Deaths
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 38.710, -93.987
A 53 year old man was killed when struck by lightning in the parking lot outside of the Holden Chamber of Commerce Rodeo around 11 pm CDT on Friday, June 28th, 2024.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, June 28 to 29, 20242 deaths · 1 event
- Damaging Winds and Lightning Strike in Missouri, June 28, 20241 death · 1 injured · 52 kt wind · 5 events
- Excessive Heat in Oklahoma, June 28 to 30, 202410 injured · 22 events
- Flash Flood in Louisiana, June 28, 2024$100,000 · 1 event
- Excessive Heat and Heat in Mississippi, June 28 to 30, 202448 events
- Tornadoes and Flash Flooding in Kansas, June 28, 20241 injured · EF0 · 35 events
- Dust Storm and Damaging Winds in Arizona, June 28, 2024$34,000 · 50 kt wind · 7 events
- Tornado and Flood in Florida, June 28, 2024$100 · EF1 · 4 events
- Excessive Heat in Texas, June 28 to 30, 202421 events
- Excessive Heat and Heat in Arkansas, June 28 to 30, 202419 events
- Excessive Heat in Louisiana, June 28 to 30, 202417 events
- Hail and Damaging Winds in Kansas, June 28, 20241 in hail · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1275476, 1275481, 1275479, 1275480, 1275478, 1275475.